Alert archive / Virginia / Flash Flood Warnings in 2012

Flash Flood Warning 1, NWS Morristown, TN

February 22, 20124 counties in Virginia

NWS Morristown, TN issued this flash flood warning at Feb 22, 2012, 7:18 PM EST for 4 counties in Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 22, 2012, 7:18 PM EST (00:18 UTC)
Expired
Feb 22, 2012, 11:15 PM EST
In force
4 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties City of Norton, VA, Lee County, VA, Scott County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 94 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 8:30 PM ESTFLASH FLOOD1 E Big Stone Gap, VADISPATCH REPORTED THAT A MUDSLIDE OCCURRED AND COVERED 1/3 OF WILDCAT RD.
Feb 22, 8:30 PM ESTFLASH FLOOD4 S Big Stone Gap, VAA FEW CARS WERE STRANDED ON HIGHWAY 23...ALONG THE LEE AND WISE COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WGUS54 KMRX 230018
FFWMRX
VAC105-169-195-720-230415-
/O.NEW.KMRX.FF.W.0001.120223T0018Z-120223T0415Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EST WED FEB 22 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF NORTON IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF NORTON...
  LEE COUNTY IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF JONESVILLE...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF GATE CITY...
  WISE COUNTY IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF WISE...

* UNTIL 1115 PM EST

* AT 710 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG THUNDERSTORMS WITH HEAVY RAINS IN EXCESS OF ONE INCH PER    
  HOUR...MOVING RAPIDLY EAST AT 60 MPH INTO EXTREME SOUTHWESTERN     
  VIRGINIA.  
   
  THIS AREA HAD RECEIVED HEAVY SNOWFALL THIS PAST SUNDAY...AND       
  MELTING SNOW WILL INCREASE THE THREAT OF FLASH FLOODING. THE HEAVY 
  RAINS THIS EVENING...PLUS RUNOFF FROM MELTING SNOW...COULD CAUSE   
  SERIOUS AND LIFE THREATENING FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PENNINGTON
  GAP AND BIG STONE GAP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.

&&

LAT...LON 3703 8248 3696 8236 3697 8233 3692 8230
      3689 8232 3688 8241 3660 8229 3659 8233
      3661 8368 3668 8352 3667 8341 3675 8315
      3686 8307 3689 8289 3693 8286 3698 8288
      3703 8275 3712 8272 3720 8256

$$

TG
2 follow-up statements
430 
WGUS74 KMRX 230220
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EST WED FEB 22 2012

VAC105-169-195-720-230415-
/O.CON.KMRX.FF.W.0001.000000T0000Z-120223T0415Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT VA-WISE VA-CITY OF NORTON VA-LEE VA-
920 PM EST WED FEB 22 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EST FOR LEE 
COUNTY...THE CITY OF NORTON...AS WELL AS WISE AND SCOTT COUNTIES...

AT 912 PM EST...LOCAL LAW ENFORCEMENT OFFICIALS OF WISE COUNTY 
VIRGINIA REPORTED MINOR FLOODING ON HIGHWAY 23 ALONG THE WISE AND 
LEE COUNTY LINE...BRIEFING STRANDING A FEW VEHICLES AROUND 815 TO 
830 PM EST. A MUD SLIDE WAS ALSO REPORTED ON WILDCAT ROAD ABOUT 1 
MILE EAST OF BIG STONE GAP AROUND 830 PM EST.

SHOWERS AND THUNDERSTORMS WERE WEAKENING OR MOVING EAST OUT OF THE 
FLASH FLOOD WARNING AREA...BUT RUNOFF FROM EARLIER RAINS AND MELTING 
SNOW WILL KEEP A THREAT OF FLOODING FOR ANOTHER 1 TO 2 HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
IF YOU SEE FLASH FLOODING...ACT NOW! MOVE TO HIGHER GROUND
IMMEDIATELY! GET OUT OF FLOODED AREAS NOW. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND! DON'T DROWN! THIS IS A LIFE THREATENING
SITUATION.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.

&&

LAT...LON 3703 8248 3696 8236 3697 8233 3692 8230
      3689 8232 3688 8241 3660 8229 3659 8233
      3661 8368 3668 8352 3667 8341 3675 8315
      3686 8307 3689 8289 3693 8286 3698 8288
      3703 8275 3712 8272 3720 8256

$$

TG
164 
WGUS74 KMRX 230356
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1056 PM EST WED FEB 22 2012

VAC105-169-195-720-230415-
/O.CON.KMRX.FF.W.0001.000000T0000Z-120223T0415Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT VA-WISE VA-CITY OF NORTON VA-LEE VA-
1056 PM EST WED FEB 22 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EST FOR THE 
CITY OF NORTON...WISE...SCOTT AND LEE COUNTIES...

AT 1046 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
SHOWERS AND STORMS HAD MOVED WELL EAST OF THE FLASH FLOOD WARNING 
AREA. MOTORISTS SHOULD STILL BE ALERT FOR STANDING WATER ON ROADWAYS 
ESPECIALLY LOW LYING AND FLOOD PRONE AREAS. HOWEVER...THE THREAT OF 
SIGNIFICANT FLOODING HAS DIMINISHED...AND THE FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE AT 1115 PM EST.

BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
IF YOU SEE FLASH FLOODING...ACT NOW! MOVE TO HIGHER GROUND
IMMEDIATELY! GET OUT OF FLOODED AREAS NOW. IF YOU COME TO A FLOODED 
OR CLOSED ROAD...TURN AROUND! DON'T DROWN! 

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.

&&

LAT...LON 3703 8248 3696 8236 3697 8233 3692 8230
      3689 8232 3688 8241 3660 8229 3659 8233
      3661 8368 3668 8352 3667 8341 3675 8315
      3686 8307 3689 8289 3693 8286 3698 8288
      3703 8275 3712 8272 3720 8256

$$

TG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 6:40 PM EST, 38 minutes earlier.

Area forecast discussion, Feb 22, 6:40 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EST WED FEB 22 2012

.AVIATION...MAIN CONCERN FOR AVIATION IS THE DEVELOPING CONVECTION
OVER MIDDLE TN AND THE NRN CUMBERLAND PLATEAU...MOVING EAST AT 50
MPH OR SO. ISOLATED CELLS SHOWING POTENTIAL FOR DIME SIZED OR LARGER
HAIL...AND LATEST RADAR PICS SHOW A THREAT OF TSRA FOR GENERALLY ALL
3 TAF SITES AT LEAST THROUGH 23/04Z. AFTER 04Z...KEPT CONTINUITY AND
LOWERED CEILINGS TO MVFR FOR REST OF TONIGHT. CONDITIONS IMPROVE
GREATLY AFTER 12Z THURSDAY WITH CLOUDS SCATTERING OUT...WHILE THREAT
OF CONVECTION AGAIN LOOKS TO BE AFTER 24/00Z.

PLEASE NOTE THAT A GREATER RISK OF SEVERE STORMS IS ANTICIPATED
THURSDAY EVENING...WHICH WILL AFFECT TAF SITES IN THE 24/00Z TO
24/06Z PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             51  74  50  58  32 /  60  10  70  30  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  49  71  49  56  31 /  70  10  70  30  10
OAK RIDGE, TN                       49  71  47  56  31 /  70  10  70  30  10
TRI CITIES AIRPORT, TN              44  69  46  54  28 /  70  10  70  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Feb 22, 3:04 PM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EST WED FEB 22 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-232000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
304 PM EST WED FEB 22 2012 /204 PM CST WED FEB 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA TONIGHT...WHICH
SHOULD LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE REGION
LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME
SEVERE ESPECIALLY OVER THE SOUTHERN HALF OF THE AREA...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO ALSO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A STRONG COLD FRONT WILL MOVE THROUGH THE EASTERN TENNESSEE VALLEY
AND SOUTHERN APPALACHIANS LATE THURSDAY NIGHT. WARM MOIST AIR
AHEAD OF THIS FRONT SHOULD LEAD TO THE DEVELOPMENT OF A ROUND OF
STRONG CONVECTION THURSDAY EVENING INTO THE EARLY MORNING HOURS
FRIDAY. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH THE MAIN
THREATS BEING DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND
AGAIN OVERNIGHT THURSDAY NIGHT.

LW/TD

In the hours before

Special weather statement, Feb 22, 3:06 PM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EST WED FEB 22 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230400-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
306 PM EST WED FEB 22 2012 /206 PM CST WED FEB 22 2012/

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THURSDAY
NIGHT...

AN UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA TONIGHT...WHICH
SHOULD LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE REGION
LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME
SEVERE ESPECIALLY OVER SOUTHEAST TENNESSEE...CENTRAL EAST
TENNESSEE...AND EXTREME SOUTHWEST VIRGINIA...WITH THE MAIN THREATS
BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO ALSO
CANNOT BE RULED OUT.

A GREATER POTENTIAL FOR SEVERE STORMS WILL OCCUR THURSDAY NIGHT
AHEAD OF A STRONG COLD FRONT. AS AN AREA OF LOW PRESSURE CROSSES
THE OHIO VALLEY...A STRONG SOUTH TO SOUTHWEST WIND WILL DEVELOP
THURSDAY AFTERNOON...AND TEMPERATURES WILL RISE INTO THE LOWER 70S
IN THE TENNESSEE VALLEY. THE WARM MOIST AIR AND GUSTY SOUTHERLY
WINDS WILL GENERATE STRONG TO SEVERE THUNDERSTORMS LATE THURSDAY
EVENING...MOVING EAST ACROSS THE AREA THROUGH THE EARLY MORNING
HOURS FRIDAY. DAMAGING STRAIGHT LINE WINDS ARE EXPECTED TO BE THE
MAIN THREAT...WITH A POTENTIAL FOR SOME TORNADOES AS WELL.

SINCE THE MAIN THREAT OF SEVERE WEATHER IS EXPECTED TO ARRIVE
AFTER SUNSET THURSDAY NIGHT...RESIDENTS OF EAST TENNESSEE AND
SOUTHWEST VIRGINIA ARE URGED TO MAINTAIN A HIGH LEVEL OF
AWARENESS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.

LW/TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 9:03 PM ESTAreal Flood AdvisoryMRXRussell, Washington, City of Bristol117 min
Feb 23, 3:37 PM ESTWind AdvisoryMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more27 hr

Nearby

Flash Flood Warnings in Virginia, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.